Cookie Notice

This site uses cookies. By continuing to browse this site, you are agreeing to our use of cookies. Review our cookies information for more details.

OK

Q:

8/17/2018
I have a patient who had an allergic reaction with angioedema of the throat following a bowel prep when she was scheduled to do a colonoscopy and EGD. She took the first bottle of the bowel prep (Suprep consisting of sodium sulfate, magnesium sulfate and potassium sulfate and other inactive ingredients including sodium benzoate malic and citric and flavorings) and within an hour started developing nasal congestion, throat swelling and difficulty breathing. She did not have any hives. She went to the ER and was treated with Epinephrine, decadron and antihistamines and monitored and discharged once her throat symptoms subsided. She has an allergy to aryl sulfonamides but has been able to tolerate sulfites and sulfates in the past. If she does have an allergy to sulfates does that mean she should now avoid any medication with sulfate?
 

A:

I am unaware of reactions from bowel prep due to immunologic reactions since the constituents of this preps are of insufficient molecular weight or reactivity to serve as allergens and the sulfate salts are not absorbed. Idiosyncratic reactions are always an issue. There are sucralose, sodium benzoate and flavoring in the product and reactions to these are reported. However, the double-blind studies to reproduce allergic reactions to benzoate have largely been negative (Nettis). Erythritol is an alcohol used as a artificial sweetner and there are case reports of adverse events suggesting allergy. Sucralose is chlorinated sucrose molecule and would not be expected to provoke or react with specific-IgE (Ask the Expert below).

Sulfonamides as you noted do not cross react with sulfates, or even with non-antibiotic sulfonamides or pharmaceuticals with sulfur (Strom). I do not think the sulfonamide allergy has any relationship to the event associated with the bowel prep with Suprep™.

In summary, I suspect the flavorings or, much less likely, the sucralose is responsible. I would suggest using an alternative bowel prep such as polyethylene glycol. I could not find report of skin testing, but I would consider prick testing with undiluted Suprep™ and test yourself or staff volunteers to be sure this is not irritating. I would then perform intradermal testing with 1:100 and 1:10 concentrations of the product, again testing volunteers to be sure not irritating. If a positive response, I would suspect it is the flavoring. Testing with purified sucralose and oral sucralose challenge could be considered to confirm that sucralose is not the culprit. This is relevant since it is likely the patient could ingest sucralose in the future. If the challenge is positive, I would check a serum tryptase to be sure your patient does not have a mast cell disorder if there is a positive result with the sucralose challenge. You could also consider contacting the manufacturer to obtain the specific flavorings used but I have not usually had success in this process or in getting purified flavoring sources. I would continue to suggest avoidance of sulfonamides but permit any products with sulfate salt.

I hope this information is of help to you and your practice.

All my best
Dennis K. Ledford, MD, FAAAAI

1. Nettis, E., et al. "Sodium benzoate‐induced repeated episodes of acute urticaria/angio‐oedema: randomized controlled trial." British Journal of Dermatology 151.4 (2004): 898-902.
2. Strom BL, Schinnar R, Apter AJ, et al. Absence of cross-reactivity between sulfonamide antibiotics and sulfonamide nonantibiotics. N Engl J Med. 2003;349:1628–1635. IIb
7/22/2013

Question:
I have two patients, both of whom complain of allergy towards artificial sweeteners (ie: Stevia, Splenda). I have one patient who experiences oral pruritis and the other patient, lip angioedema on more than one occasion. I have performed a literature search and was not able to find much on this subject. Would you have any additional thoughts about this subject or know of any studies on this? Thank you so much in advance for any help you may be able to give me on this subject.

Answer:
Apart from lay entries and anecdotes, there is a dearth of reports of allergy to either Stevia or sucralose (Splenda). I was only able to find one report on Stevia (see reference copied below), and none for sucralose. Stevia, as you know, is taken from a plant, and therefore it would not be unreasonable to suspect that IgE could be synthesized to this substance. However, sucralose is identical to sucrose except for the substitution of three chlorine atoms for hydroxyl groups. Thus, at least potentially, one would think that an IgE-mediated reaction to this substance would be rare.

Since both substantives are soluble in water, I believe one could do skin tests to solutions of both products and conceivably could do oral challenges by adding them to a potential taste masker such as peanut butter, although I have not personally had any experience in doing so.

Thank you again for your inquiry and we hope this response is helpful to you.

Anaphylaxis by stevioside in infants with atopic eczema
H. Kimata
Allergy
Volume 62, Issue 5, pages 565–566, May 2007.

Sincerely,
Phil Lieberman, M.D.

Question:
Can sucralose cause urticaria? I have a person who claims to develop urticaria whenever she is exposed to Sucralose both from a package or in foods. Have you heard of such an allergy?

Answer:
As you know, sucralose is produced by selective chlorination of sucrose, table sugar. There is conversion of three hydroxy groups to chlorides. Thus, based upon its structure, which is very similar to sucrose, it would be highly unusual for this drug to cause urticaria, at least through an immunologic mechanism.

I am not aware of any documented reports of urticaria to sucrose, and could find none in the medical literature. The only reference to urticaria due to sucrose is on patient websites, and these are peppered with scattered anecdotal reports of hives after the ingestion of sucrose.

Nonetheless, to my knowledge, and based upon a literature search, as noted above, there is no validated evidence that hives can occur to the ingestion of this product.

Of course, should you wish to pursue this in a more objective fashion, you could perform a blinded oral challenge, using sucrose and/or another artificial sweetener as controls.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.
 

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter